Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 7, 2023, 5:07 PM MDT for Hidalgo County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 5:07 PM MDT (23:07 UTC)
- Expired
- Aug 7, 2023, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Hidalgo County, NM
The radar
The El Paso radar (KEPZ), 173 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3638 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274
WGUS54 KEPZ 072307
FFWEPZ
NMC023-080215-
/O.NEW.KEPZ.FF.W.0004.230807T2307Z-230808T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
507 PM MDT Mon Aug 7 2023
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
Southeastern Hidalgo County in southwestern New Mexico...
* Until 815 PM MDT.
* At 507 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of arroyos and streams, highways,
streets as well as low water crossings.
* Some locations that will experience flash flooding include...
Antelope Wells, Alamo Hueco and Playas Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3134 10856 3152 10851 3161 10848 3161 10837
3155 10831 3141 10834 3133 10836 3133 10844
3133 10847 3133 10856
FLASH FLOOD...RADAR INDICATED
$$
TSBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:25 PM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 7, 2:25 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
225 PM MDT Mon Aug 7 2023
...CORRECTS A DIRECTION IN THE DISCUSSION...
.SYNOPSIS...
Issued at 215 PM MDT Mon Aug 7 2023
After a very hot day today in parts of the area, temperatures will
cool about 5 to 10 degrees but will remain above average. Each
afternoon will feature chances for thunderstorms with the greatest
chances to see rain in the mountains.
&&
.DISCUSSION...
Issued at 215 PM MDT Mon Aug 7 2023
The UL high, which has plagued us with heat all summer, is located
to our south but is shifting to the east. This shift has allowed
moisture to increase, especially across areas west of the Rio
Grande as evidenced by the increase in cloud coverage.
Nevertheless, the high remains close enough to place El Paso in
the oven with temperatures already above 105. Thankfully, today
is expected to be the hottest day of the period.
The HRRR continues to insist showers and thunderstorms will
continue to increase in coverage later this evening and overnight.
This may be associated with a weak vort max moving from northeastern
Sonora into Southeastern AZ plus expected outflow from storms over
Central NM. Regardless, it looks like everyone has at least a low
chance of picking up a little rain tonight. Fingers crossed. These
showers may persist into the morning hours with subsequent lingering
cloud coverage. The HRRR, which has performed very well this summer,
and the RAP both indicate this possibility. The cloud coverage will
help lower temperatures along with the eastward drift of the 500 mb
high. NBM places tomorrow's high at 105 for El Paso, which is heat
advisory territory, but current thinking is clouds will prevent us
from hitting that target. As we go into the afternoon and evening
hours, more thunderstorms are expected to develop, especially in the
mountains, but coverage will depend on how quickly clouds clear.
The H500 will continue shifting east into the Southern Plains,
which will allow the monsoonal plume to extend across NM and far
West Texas. PW values look to increase to around 1.25", which is
close to the 75th percentile for the year. It should be noted
though, the GFS is running wetter than the Euro. Regardless, the
pattern will support mountain scattered and isolated to scattered
lowland thunderstorms each afternoon. In other words, a fairly
typical monsoonal pattern. Highs will range 95-104 throughout the
period, so we should be done with heat headlines for now. Just
past day 7, the high begins expanding back west.
46 days until Autumn.
&&
.AVIATION...
(18Z TAFS)
Issued at 1139 AM MDT Mon Aug 7 2023
Mainly VFR conditions expected although HZ/FU at DMN has
periodically reduced flight category there. Skies are expected to
be FEW-BKN130. Showers and thunderstorms are expected to develop
this afternoon and evening, with likely impacts to all sites,
though timing is uncertain. Storms will be capable of gusty winds
and heavy rain, which may reduce flight categories. Otherwise,
expected north to northwesterly winds to top out around 15 knots
with gusts to 25 knots.
&&
.FIRE WEATHER...
Issued at 215 PM MDT Mon Aug 7 2023
Moisture will continue to increase across the area, especially
west of the Rio Grande. For tonight, this increase will lead to
moisture recoveries above 60 percent west of the Rio Grande and
above 50 percent east of Rio Grande. The increased moisture will
also result in an increase in showers and thunderstorms this
evening into the overnight hours. Tomorrow will not be as hot,
which along with the increase in moisture, will lead to min RH
values in the mid and upper teens. Thunderstorm coverage tomorrow
afternoon will depend on morning cloud coverage. Winds outside of
storms will top out around 10 to 15 MPH with higher gusts. We will
remain in a typical albeit hot monsoonal pattern for the remainder
of the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 82 103 79 104 / 40 10 30 10
Sierra Blanca 74 96 70 95 / 50 30 30 20
Las Cruces 77 101 73 102 / 40 10 30 20
Alamogordo 74 97 70 100 / 30 10 30 10
Cloudcroft 57 74 54 76 / 40 20 20 20
Truth or Consequences 73 96 70 97 / 50 30 20 20
Silver City 66 91 64 91 / 40 30 30 50
Deming 74 99 70 100 / 40 20 30 20
Lordsburg 71 96 68 97 / 50 40 50 50
West El Paso Metro 81 101 77 102 / 40 20 30 20
Dell City 76 101 72 102 / 40 20 10 10
Fort Hancock 78 103 74 103 / 50 20 30 20
Loma Linda 74 93 70 94 / 40 20 20 20
Fabens 79 100 75 101 / 40 10 20 10
Santa Teresa 77 99 73 100 / 50 20 30 20
White Sands HQ 79 99 74 100 / 40 20 30 20
Jornada Range 74 98 69 99 / 40 20 30 20
Hatch 73 99 69 101 / 40 20 30 30
Columbus 77 98 73 99 / 50 20 40 30
Orogrande 74 96 69 98 / 40 10 30 20
Mayhill 63 86 60 87 / 30 30 20 30
Mescalero 61 85 57 87 / 40 20 30 20
Timberon 60 83 57 85 / 40 30 20 20
Winston 61 86 58 87 / 40 50 20 50
Hillsboro 68 96 64 97 / 40 30 30 40
Spaceport 70 96 67 98 / 50 30 30 30
Lake Roberts 60 89 57 89 / 50 50 40 50
Hurley 69 95 66 96 / 40 30 20 40
Cliff 61 98 59 98 / 50 40 30 50
Mule Creek 66 92 64 92 / 40 30 30 50
Faywood 70 94 67 95 / 30 30 30 40
Animas 71 96 68 97 / 60 50 60 60
Hachita 71 96 68 97 / 50 40 40 40
Antelope Wells 71 95 67 95 / 60 50 50 60
Cloverdale 67 90 65 90 / 60 60 60 70
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until midnight MDT tonight for TXZ420>422.
Excessive Heat Warning until midnight MDT tonight for TXZ418-419-
423-424.
NM...Heat Advisory until midnight MDT tonight for NMZ401>413-417.
&&
FORECASTER...34-BrownHazardous weather outlook, Aug 7, 11:22 AM MDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1122 AM MDT Mon Aug 7 2023 NMZ401>417-TXZ418>424-081730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1122 AM MDT Mon Aug 7 2023 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Very hot temperatures this afternoon with heat advisories and warnings in effect. Values will be between 100 and 110 degrees. Additionally, expect scattered thunderstorms during the afternoon and into the overnight. Main concerns will be strong gusty winds, pockets of heavy rain, and some hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat decreases, but scattered storm chances remain. Typical summer monsoon thunderstorm impacts are expected including areas of heavy rain and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but any storm reports are appreciated.
In the hours before
Special weather statement, Aug 7, 2:52 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
252 PM MDT Mon Aug 7 2023
NMZ404>406-072115-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
252 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of west central Hidalgo
County through 315 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Steins, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could produce blowing dust with low
visibilities and the winds could knock down tree limbs and
blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Rodeo, Cotton City, Steins, Animas, Road Forks, Lordsburg Playa and
Granite Gap.
This includes Interstate 10 in New Mexico between mile markers 1 and
16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3228 10905 3238 10880 3185 10882 3184 10905
TIME...MOT...LOC 2051Z 268DEG 9KT 3213 10904
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TSBSpecial weather statement, Aug 7, 3:33 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service El Paso TX
333 PM MDT Mon Aug 7 2023
NMZ404-405-072200-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
333 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of west central Hidalgo
County through 400 PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cotton City, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cotton City and Pyramid Mountains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3201 10887 3220 10891 3229 10867 3203 10861
TIME...MOT...LOC 2132Z 257DEG 17KT 3212 10885
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TSBSpecial weather statement, Aug 7, 3:52 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
352 PM MDT Mon Aug 7 2023
NMZ405-072215-
Lowlands of the Bootheel NM-
352 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southeastern Hidalgo
County through 415 PM MDT...
At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Alamo Hueco. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alamo Hueco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3158 10821 3133 10821 3133 10838 3144 10845
TIME...MOT...LOC 2152Z 283DEG 4KT 3138 10837
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BROWNThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:52 PM MDT | Special Weather Statement | EPZ | Hidalgo | 23 min |
| Aug 7, 2:59 PM MDT | Dust Storm Advisory | EPZ | Hidalgo | 61 min |
| Aug 7, 3:10 PM MDT | Dust Storm Warning | EPZ | Hidalgo | 65 min |
| Aug 7, 3:33 PM MDT | Special Weather Statement | EPZ | Hidalgo | 27 min |
| Aug 7, 3:52 PM MDT | Special Weather Statement | EPZ | 23 min | |
| Aug 7, 4:52 PM MDT | Dust Storm Advisory | EPZ | Luna | 113 min |
| Aug 7, 5:47 PM MDT | Special Weather Statement | EPZ | Otero | 58 min |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.